Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 2, 2020, 1:39 PM CDT for 5 counties in Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2020, 1:39 PM CDT (18:39 UTC)
- Expired
- Jun 2, 2020, 2:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Mille Lacs County, MN, Pope County, MN, Stearns County, MN, Swift County, MN
The radar
The Minneapolis radar (KMPX), 162 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 1:40 PM CDT | HAIL 1 | Glenwood, MN | PHOTO VIA TWITTER. |
| Jun 2, 2:10 PM CDT | HAIL 0.88 | 2 Nw Gilman, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -557 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
700
WWUS83 KMPX 021839
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 PM CDT Tue Jun 2 2020
MNZ042>044-047>050-054-055-021915-
Benton-Morrison-Mille Lacs-Stearns-Stevens-Pope-Lac Qui
Parle-Swift-Todd-
139 PM CDT Tue Jun 2 2020
...A LINE OF STORMS WILL AFFECT NORTHWESTERN LAC QUI PARLE...POPE...
MILLE LACS...SOUTHERN STEVENS...BENTON...SOUTHEASTERN TODD...
STEARNS...NORTHWESTERN SWIFT AND SOUTHERN MORRISON COUNTIES...
At 137 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Grey Eagle to near Lagoona Beach.
Movement was east at 45 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Princeton, Sauk
Centre, Melrose, Collegeville, Benson, Milaca, Foley and Glenwood.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 124 and 161.
U.S. Highway 10 in Minnesota between mile markers 152 and 178.
U.S. Highway 12 between mile markers 17 and 44.
U.S. Highway 169 between mile markers 178 and 211.
U.S. Highway 75 between mile markers 117 and 125.
U.S. Highway 59 between mile markers 136 and 163.
U.S. Highway 71 between mile markers 147 and 171.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4518 9610 4541 9612 4542 9625 4549 9624
4608 9351 4556 9352 4556 9424 4542 9521
4507 9634 4527 9645
TIME...MOT...LOC 1837Z 258DEG 40KT 4584 9466 4536 9644
$$
CEOWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 2, 6:20 AM CDT, 7 hours 19 minutes earlier.
Area forecast discussion, Jun 2, 6:20 AM CDT, 7 hours 19 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 620 AM CDT Tue Jun 2 2020 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Wednesday) Issued at 342 AM CDT Tue Jun 2 2020 Expect another hot day for much of the area, along with a heightened risk for severe storms this afternoon and evening, particularly across southern Minnesota. The surface trough of interest is stretched from south central South Dakota northeast across central Minnesota to Lake Superior early this morning. The two main associated forecast challenges today continue to revolve around how hot we'll get in the warm sector ahead of this feature, and how impactful the associated thunderstorm activity will be. By 18Z, the boundary looks to have shifted to around a Mankato, to Red Wing, to Eau Claire line. Along and south/east of this line, we expect plenty of sunshine to allow temperatures to warm into the low/mid 90s. Moisture pooling ahead of the boundary should support dewpoints in the mid/upper 60s as well. While it will indeed feel hot and sticky, particularly with relatively light winds and plenty of sunshine, heat indices (mid/upper 90s) and WBGT values (83F-84F) look to fall just short of warranting a Heat Advisory. This is even with our current forecast highs/dewpoints being around the 90th percentile of model guidance. Therefore we will not issue any heat headlines, but will continue to message the threat in the HWO and graphics. Now onto the severe thunderstorm potential today. There will be two things in play. The first will be that we expect elevated showers and thunderstorms to move in from the Dakotas across west central MN during the late morning...spreading toward central MN during the early afternoon with support of weak shortwave forcing. Given the elevated nature of this activity, the primary threat will be large hail. By late afternoon (21-22Zish)...attention shifts to the other area of concern...farther south where surface- based convective development is expected. Exactly where this occurs is somewhat uncertain, but at this point the most probable spot looks to be near the Interstate 90 corridor. These storms could be quite feisty given the amount of instability they'll have to work with. The anticipated multi-cell/supercell nature of this activity in southern MN is supported by Hi-res progs, particularly the HRRR and NamNest, which to put it frankly, look daunting by 23Z. Of course this is all conditional on the CAP eroding, but most models support that occurring around/after 22Z. In addition to the large hail potential with these storms, damaging winds would be quite possible, both from supercell storms and later on with potential linear evolution. Given Precipitable water values nearing 2 inches, torrential rainfall could cause some brief hydro issues in isolated locations, but nothing extensive given the transient nature of the storms. The active weather should shift out of the area during the late evening, with clearing skies overnight. Wednesday looks to be a pretty decent summer day, with highs in the low/mid 80s, dewpoints in the 40s/50s, light northwest winds, and mostly sunny skies. .LONG TERM...(Wednesday night through Monday) Issued at 342 AM CDT Tue Jun 2 2020 The start of the extended period will be characterized as a fast west to east flow aloft with a strong storm system moving across southern Canada. A weak frontal boundary Wednesday night will be across the Dakotas with southerly flow ahead of it. By Thursday morning, this front becomes disorganized and instability remains weak for any type of organized convection. Confidence is very low for Thursday and Thursday night forecast as the disorganized front lies somewhere across the Upper Midwest. Not until the southern Canada storm moves east of Minnesota does any type of influx of northwest flow in the boundary layer develop. Therefore, higher percentages of rainfall will likely fluctuate until we have a handle on when this front becomes more organized. Although bulk wind shear values are quite high as the strong west to east flow aloft continues, the amount of instability remains in question. So, severe thunderstorm threat will be conditional with daytime heating. Friday with be the transition to another upper ridge building across the Rockies and into the Northern Plains/Upper Midwest. The EC is much stronger with this ridge compared to the GFS and much more amplified. This stronger amplitude of the EC also plays an important role on precipitation chances over the weekend, especially considering the strength vs. the GFS. Current NBM has likely percentages across central Minnesota Saturday night as the GFS has a large area of precipitation developing. The EC solution keeps the bulk of the precipitation mainly north of MPX CWA. What is more confident is the above normal temperatures which could easily surpass Monday's highs in the low to mid 90s. The center of this ridge begins to move east of Minnesota next week. A very strong and anomalous long wave trough over the western 1/4 of the CONUS will lead to strong southwest flow aloft developing across the plains next week. Another factor that needs to be monitored is the tropical disturbance that is forecast by both the EC/GFS to move into the Gulf of Mexico next weekend, and into the southern plains next week. This will have major impacts for the Upper Midwest in terms of heavy rainfall potential especially considering the orientation of the trough, and if the tropical system becomes entrenched with the long wave trough in the west. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 620 AM CDT Tue Jun 2 2020 VFR conditions with mostly clear skies are expected this morning, and then widespread thunderstorms are expected across central and southern MN this afternoon and early evening. A southwest to northeast oriented line of activity looks to push in from the eastern Dakotas, possibly reaching northern/western sites between 16z and 19Z (KAXN/KSTC), and central/southern sites (KRWF/KMSP/KMKT) between 20Z and 22Z. The eastward extent of the thunderstorms is a bit uncertain, but any activity that holds together would reach WI sites (KRNH/KEAU) after 22Z. Given more warm and humid air in place over southern MN, the storms look to have the potential to be stronger at KRWF and KMKT. Large hail and strong winds are the greatest risks. Additional (supercell) storms may develop late this afternoon ahead of the main line, but those still look to occur south of the TAF sites. MVFR ceilings and MVFR/IFR look the most probable with the storms. KMSP...There's been fairly decent consistency pointing toward the 22Z-02Z time frame as having the highest chance of thunderstorm activity. Large hail cannot be ruled out with this activity, along with strong wind gusts. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW at 5-10 kts. Thu...VFR. Evening MVFR/TSRA possible. Wind SW at 10 kts bcmg NW at 10-20 kts. FRI...VFR with chance of MVFR/TSRA. Wind NW 10G20 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Jun 2, 4:32 AM CDT, 9 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 432 AM CDT Tue Jun 2 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 030945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 432 AM CDT Tue Jun 2 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening, generally along and south of an Olivia, to Twin Cities metro, to Bloomer Wisconsin line. Large hail and damaging winds are the primary threats. In addition, some storms may produce torrential rain which could lead to isolated flooding issues. The greatest threat for severe storms is from southern Minnesota to west central Wisconsin, or along and south of a New Ulm, to Red Wing, to Eau Claire line, where there is an Enhanced Risk of severe storms. There is also a risk for tornadoes in this area, but it is low. Heat and humidity will remain in place today, with heat indices in the low to mid 90s expected in east central and south central Minnesota and west central Wisconsin. Once the afternoon showers and thunderstorms move in, heat indices will reduce. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms are possible Thursday, and from Saturday night into Monday. There is a marginal risk of severe storms in southern Minnesota on Thursday. Stay tuned to future outlooks for information about the severe weather potential with the weekend thunderstorm activity. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
In the hours before
Local storm report, Jun 2, 12:56 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1256 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HAIL FARWELL 45.75N 95.62W
06/02/2020 E1.75 INCH POPE MN FIRE DEPT/RESCUE
ESTIMATED HAIL SIZE BY FIRE DEPT.
&&
TDHSpecial weather statement, Jun 2, 1:09 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 109 PM CDT Tue Jun 2 2020 MNZ041>044-048>050-021845- Benton-Morrison-Mille Lacs-Stearns-Pope-Douglas-Todd- 109 PM CDT Tue Jun 2 2020 ...A LINE OF STORMS WILL AFFECT SOUTHERN DOUGLAS...NORTHERN POPE... WEST CENTRAL MILLE LACS...NORTHERN BENTON...SOUTHERN TODD... NORTHWESTERN STEARNS AND MORRISON COUNTIES... At 108 PM CDT, radar indicated strong thunderstorms were located along a line extending from near Royalton to near Lowry. Movement was east at 50 mph. Nickel size hail is possible with these storms. Locations impacted include... Alexandria, Little Falls, Sauk Centre, Long Prairie, Glenwood, Pierz, Royalton, Holdingford, Upsala, Swanville, Grey Eagle and Lowry. This includes the following highways... Interstate 94 in Minnesota between mile markers 95 and 131. U.S. Highway 10 in Minnesota between mile markers 138 and 161. U.S. Highway 169 between mile markers 197 and 204. U.S. Highway 71 between mile markers 165 and 188. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4583 9361 4560 9575 4588 9575 4616 9376 TIME...MOT...LOC 1808Z 264DEG 43KT 4591 9425 4573 9559 CEO
Local storm report, Jun 2, 1:11 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
111 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 1 ENE BURTRUM 45.87N 94.67W
06/02/2020 E0.88 INCH TODD MN PUBLIC
&&
BORGHOFFLocal storm report, Jun 2, 1:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
114 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL 4 NE OSAKIS 45.90N 95.08W
06/02/2020 E0.88 INCH TODD MN PUBLIC
&&
BORGHOFFLocal storm report, Jun 2, 1:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT TUE JUN 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM HAIL VILLARD 45.71N 95.27W
06/02/2020 M1.00 INCH POPE MN 911 CALL CENTER
&&
TDHSpecial weather statement, Jun 2, 1:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 PM CDT Tue Jun 2 2020
MNZ042>044-047>050-054-055-021915-
Benton-Morrison-Mille Lacs-Stearns-Stevens-Pope-Lac Qui
Parle-Swift-Todd-
139 PM CDT Tue Jun 2 2020
...A LINE OF STORMS WILL AFFECT NORTHWESTERN LAC QUI PARLE...POPE...
MILLE LACS...SOUTHERN STEVENS...BENTON...SOUTHEASTERN TODD...
STEARNS...NORTHWESTERN SWIFT AND SOUTHERN MORRISON COUNTIES...
At 137 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Grey Eagle to near Lagoona Beach.
Movement was east at 45 mph.
Nickel size hail is possible with these storms.
Locations impacted include...
St. Cloud, Sauk Rapids, Waite Park, St. Joseph, Princeton, Sauk
Centre, Melrose, Collegeville, Benson, Milaca, Foley and Glenwood.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 124 and 161.
U.S. Highway 10 in Minnesota between mile markers 152 and 178.
U.S. Highway 12 between mile markers 17 and 44.
U.S. Highway 169 between mile markers 178 and 211.
U.S. Highway 75 between mile markers 117 and 125.
U.S. Highway 59 between mile markers 136 and 163.
U.S. Highway 71 between mile markers 147 and 171.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4518 9610 4541 9612 4542 9625 4549 9624
4608 9351 4556 9352 4556 9424 4542 9521
4507 9634 4527 9645
TIME...MOT...LOC 1837Z 258DEG 40KT 4584 9466 4536 9644
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 12:07 PM CDT | Special Weather Statement | MPX | Douglas | 23 min |
| Jun 2, 12:29 PM CDT | Special Weather Statement | MPX | Douglas | 46 min |
| Jun 2, 1:09 PM CDT | Special Weather Statement | MPX | Morrison | 36 min |
| Jun 2, 2:12 PM CDT | Special Weather Statement | MPX | Benton, Pope, Stearns, Swift | 33 min |
| Jun 2, 2:45 PM CDT | Special Weather Statement | MPX | Benton, Chippewa, Isanti, Kandiyohi, Lac qui Parle, Sherburne and 2 more | 30 min |
| Jun 2, 3:14 PM CDT | Special Weather Statement | MPX | Chippewa, Chisago, Isanti, Kandiyohi, Sherburne, Stearns and 1 more | 46 min |
| Jun 2, 3:41 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey, Washington | 64 min |
| Jun 2, 4:23 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 37 min |
| Jun 2, 4:48 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Nicollet | 27 min |
| Jun 2, 5:09 PM CDT | Tornado Warning | MPX | Blue Earth | 36 min |
| Jun 2, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Martin, Watonwan | 31 min |
| Jun 2, 5:39 PM CDT | Tornado Warning | MPX | Blue Earth, Waseca | 51 min |
| Jun 2, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 48 min |
| Jun 2, 6:18 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 42 min |
| Jun 2, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 56 min |
| Jun 2, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 58 min |
| Jun 2, 4:05 PM CDT | Special Weather Statement | MPX | Dunn, Polk | 40 min |
| Jun 2, 4:36 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Pierce | 39 min |
| Jun 2, 4:56 PM CDT | Special Weather Statement | MPX | Saint Croix | 19 min |
| Jun 2, 5:16 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Pepin, Pierce | 44 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.